Alert archive / Arizona / High Wind Warnings in 2009

High Wind Warning 2, NWS Flagstaff, AZ

March 26, 2009Apache County, Navajo County, Arizona

NWS Flagstaff, AZ issued this high wind warning at Mar 26, 2009, 2:46 PM MST for Apache County, Navajo County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 26, 2009, 2:46 PM MST (21:46 UTC)
Expired
Mar 26, 2009, 7:00 PM MST
In force
4 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 149 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2009-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2009-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 424 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2106 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
424 m²/s²
0-3 km storm-relative helicity
457 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KFGZ 262146
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
246 PM MST THU MAR 26 2009

AZZ013-014-270200-
/O.UPG.KFGZ.WI.Y.0006.000000T0000Z-090327T0200Z/
/O.NEW.KFGZ.HW.W.0002.090326T2146Z-090327T0200Z/
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
INCLUDING THE CITIES OF...WINSLOW...HOLBROOK...SNOWFLAKE...
ST. JOHNS...SPRINGERVILLE
246 PM MST THU MAR 26 2009

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 7 PM MST THIS EVENING. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

A STRONG LOW PRESSURE SYSTEM MOVING ACROSS THE FOUR CORNERS
REGION TODAY WILL PRODUCE STRONG SOUTHWEST TO WEST WINDS OF 40 TO
50 MPH WITH GUSTS FROM 55 TO 65 MPH OVER PORTIONS OF NORTHERN
ARIZONA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
THE WINDS CAN ALSO CAUSE BLOWING DUST AND SAND MAKING DRIVING
EVEN MORE DIFFICULT. CONSIDER SECURING LOOSE BELONGINGS ON YOUR
PROPERTY. ADDITIONAL WEATHER INFORMATION IS ON THE WEB AT
WEATHER.GOV/FLAGSTAFF.

&&


$$

AZZ010>012-015>017-039-040-270200-
/O.CON.KFGZ.WI.Y.0006.000000T0000Z-090327T0200Z/
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
BLACK MESA AREA-NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
INCLUDING THE CITIES OF...CANYON DE CHELLY...CHINLE...KAYENTA...
WINDOW ROCK...GANADO...WUPATKI N.M....TUBA CITY...FLAGSTAFF...
WILLIAMS...MUNDS PARK...HEBER...HAPPY JACK...FOREST LAKES...
SHOW LOW...GREER...PINETOP...NAVAJO N.M....DILKON...KYKOTSMOVI
246 PM MST THU MAR 26 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING. 

A STRONG LOW PRESSURE SYSTEM MOVING ACROSS THE FOUR CORNERS
REGION TODAY WILL PRODUCE STRONG SOUTHWEST TO WEST WINDS OF 30 TO
40 MPH WITH GUSTS FROM 45 TO 55 MPH OVER PORTIONS OF NORTHERN
ARIZONA. SUSTAINED WIND SPEEDS SHOULD DECREASE BELOW ADVISORY
LEVELS SHORTLY AFTER SUNSET THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
THE WINDS CAN ALSO CAUSE BLOWING DUST AND SAND MAKING DRIVING
EVEN MORE DIFFICULT. CONSIDER SECURING LOOSE BELONGINGS ON YOUR
PROPERTY. ADDITIONAL WEATHER INFORMATION IS ON THE WEB AT
WEATHER.GOV/FLAGSTAFF.

&&

$$
1 follow-up statement
000 
WWUS75 KFGZ 270158
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
658 PM MST THU MAR 26 2009

AZZ013-014-270300-
/O.EXP.KFGZ.HW.W.0002.000000T0000Z-090327T0200Z/
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
INCLUDING THE CITIES OF...WINSLOW...HOLBROOK...SNOWFLAKE...
ST. JOHNS...SPRINGERVILLE
658 PM MST THU MAR 26 2009

...HIGH WIND WARNING WILL EXPIRE AT 7 PM MST THIS EVENING...

THE HIGH WIND WARNING WILL EXPIRE AT 7 PM MST THIS EVENING. 

THE STRONG WINDS ACROSS THE LITTLE COLORADO RIVER VALLEY HAVE 
DECREASED THIS EVENING AND WILL CONTINUE TO DIMINISH OVERNIGHT. 
THEREFORE THE HIGH WIND WARNING HAS BEEN ALLOWED TO EXPIRE AT 7 PM 
MST. 

THE FOLLOWING OBSERVATION SITES HAVE REPORTED STRONG WIND GUSTS
TODAY...

SAINT JOHNS AIRPORT ... 58 MPH GUST
WINSLOW AIRPORT     ... 48 MPH GUST

$$

AZZ010>012-015>017-039-040-270300-
/O.EXP.KFGZ.WI.Y.0006.000000T0000Z-090327T0200Z/
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
BLACK MESA AREA-NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
INCLUDING THE CITIES OF...CANYON DE CHELLY...CHINLE...KAYENTA...
WINDOW ROCK...GANADO...WUPATKI N.M....TUBA CITY...FLAGSTAFF...
WILLIAMS...MUNDS PARK...HEBER...HAPPY JACK...FOREST LAKES...
SHOW LOW...GREER...PINETOP...NAVAJO N.M....DILKON...KYKOTSMOVI
658 PM MST THU MAR 26 2009

...WIND ADVISORY WILL EXPIRE AT 7 PM MST THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 7 PM MST THIS EVENING. 

THE STRONG WINDS ACROSS NORTHERN ARIZONA HAVE DECREASED THIS EVENING AND 
WILL CONTINUE TO DIMINISH OVERNIGHT. THEREFORE THE HIGH WIND WARNING 
HAS BEEN ALLOWED TO EXPIRE AT 7 PM MST. 

THE FOLLOWING OBSERVATION SITES HAVE REPORTED STRONG WIND GUSTS 
TODAY...

GREER RAWS          ... 51 MPH GUST
FRAZIER WELLS RAWS  ... 51 MPH GUST
PRESCOTT AIRPORT    ... 46 MPH GUST
SHOW LOW AIRPORT    ... 45 MPH GUST
FLAGSTAFF AIRPORT   ... 44 MPH GUST

$$

RB

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this high wind warning went out at Mar 26, 9:55 AM MST, 4 hours 51 minutes earlier.

Area forecast discussion, Mar 26, 9:55 AM MST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
955 AM MST THU MAR 26 2009

.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE FOUR
CORNERS REGION BRINGING STRONG WINDS TO MUCH OF NORTHERN ARIZONA
TODAY. THERE WILL ALSO BE A CHANCE FOR RAIN AND HIGH COUNTRY
SNOW SHOWERS...MAINLY FROM THE MOGOLLON RIM NORTH AND EASTWARD.
WARMER TEMPERATURES AND DRY CONDITIONS WILL RETURN ON SATURDAY.
ANOTHER LOW PRESSURE SYSTEM WILL MOVE ACROSS COLORADO SUNDAY AND
WILL BRING VERY WINDY CONDITIONS ONCE AGAIN FOR NORTHERN ARIZONA
DURING THE AFTERNOON.

&&
.DISCUSSION...STRONG LOW IS MOVING INTO NORTHEAST UTAH AND NORTHWEST
COLORADO THIS MORNING. SURFACE FRONT HAS ALREADY PASSED THROUGH LAS
VEGAS...ST GEORGE...CORTEZ...AND PAGE. BREEZY TO WINDY CONDITIONS
WILL PERSIST FOR MOST AREAS TODAY AND THIS EVENING. THE WESTERLY
WINDS WILL SHIFT TO THE NORTH AND NORTHEAST BEHIND THE FRONT WITH
BREEZY CONDITIONS CONTINUING. AREAS WEST OF A KAYENTA-WINSLOW LINE
WILL ONLY SEE LIGHT PRECIPITATION. 12Z MESO ETA AND GFS ARE SHOWING
1/4 TO 1/3 INCH QPF OVER SOUTHERN APACHE COUNTY. WILL UPDATE
FORECAST TO INCREASE RAIN/SNOW AMOUNTS IN ZONE 14 AND 17.

&&

.PREV DISCUSSION /255 AM MST/...ANOTHER VIGOROUS STORM SYSTEM AND
STRONG COLD FRONT WILL BRING VERY WINDY CONDITIONS TO NORTHERN
ARIZONA TODAY...THEN INCREASING CHCS OF SHOWERS LATER TODAY AND
EVENING...WITH THE BEST CHCS OVER THE NORTHEAST PLATEAUS. AREAS IN
THE LITTLE COLORADO RIVER VALLEY AND THE CHINLE VALLEY WILL LIKELY
EXPERIENCE SOME BLOWING DUST AND DRIFTING SAND TODAY. A STRONG NORTH TO
NORTHEAST FLOW WILL SET UP ACROSS NORTHERN AZ ON THE BACK SIDE OF
THIS SYSTEM LATER TODAY...SO WE ARE EXPECTING STRONG GUSTY NORTH TO
NORTHEAST WINDS...ESPECIALLY ON THE SOUTHWEST SIDE OF MAJOR TERRAIN
FEATURES LIKE THE SAN FRANCISCO PEAKS...JUST DOWNWIND OF THE
MOGOLLON RIM AND YAVAPAI COUNTY MOUNTAINS...LASTING THROUGH FRIDAY
MORNING...BEFORE WINDS BEGIN TO WEAKEN.

A BRIEF HIGH PRESSURE RIDGE WILL BUILD INTO THE REGION FOR
SATURDAY...WITH DAYTIME HIGH TEMPERATURES REBOUNDING FAIRLY RAPIDLY
WITH TEMPERATURES WARMING INTO THE 50S IN THE MOUNTAINS AND 60S AND
LOWER 70S IN THE LOWER VALLEYS. GFS AND ECMWF ARE SHOWING ANOTHER
FAIRLY POTENT SYSTEM ALONG WITH A STRONG COLD FRONT TO AFFECT
NORTHERN ARIZONA LATE SUNDAY INTO MONDAY WITH VERY WINDY CONDITIONS
ONCE AGAIN AND COOLER TEMPERATURES ON MONDAY. BY THE MIDDLE OF NEXT
WEEK THERE IS QUITE A BIT OF MODEL DISPARITY...AS THE ECMWF SHOW A
WEAK RIDGE OVER THE SOUTHWEST...WHILE THE GFS IS FORECASTING ANOTHER
VIGOROUS LOW PRESSURE SYSTEM  TO MOVE ACROSS THE REGION. FOR
NOW...WE INTRODUCED SOME COOLER TEMPERATURES DURING THIS TIME PERIOD
ALONG WITH PARTLY CLOUDY TO CLOUDY SKIES.

&&

.AVIATION...FOR THE 18Z PACKAGE...A STRONG COLD FRONT WILL MOVE
ACROSS NORTHERN ARIZONA TODAY...REACHING THE KFLG TO KINW AREAS BY
AROUND 18Z...THEN SOUTH INTO CENTRAL AZ BY MID-LATE AFTN. GUSTY WEST
TO SOUTHWEST WINDS AHEAD OF THE FRONT WILL SHIFT TO THE NORTHWEST
BEHIND THE FRONT. WIND SPEEDS OF 20-30 KT WITH GUSTS UP TO 45 KT ARE
EXPECTED...ESPECIALLY OVER THE LITTLE COLORADO RIVER VALLEY. THERE
WILL ALSO A PERIOD OF RAIN AND SNOW SHOWERS ACROSS THE EASTERN THIRD
OF THE STATE THROUGH 02Z/FRI...WITH LCL MVFR CONDITIONS IN THAT
AREA. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 700 PM MST
THURSDAY FOR AZ ZONES 010>017-039-040.

RED FLAG WARNING IN EFFECT FROM 12 PM MST UNTIL 8 PM MST TODAY FOR
AZ ZONE 037.

&&

PUBLIC.....................TC/MAS
AVIATION/FIRE WEATHER......JJ

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Mar 26, 9:07 AM MST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
907 AM MST THU MAR 26 2009

AZZ004>018-037>040-270700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
907 AM MST THU MAR 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT AND TONIGHT

STRONG WINDS ARE EXPECTED ACROSS NORTHERN ARIZONA AHEAD OF
ANOTHER STORM SYSTEM TODAY. SOUTHWESTERLY TO WESTERLY WINDS OF 30
TO 40 MPH WITH GUSTS FROM 45 TO 55 MPH ARE EXPECTED...MAINLY FROM
FLAGSTAFF EASTWARD TO THE NEW MEXICO BORDER. BLOWING AND DRIFTING
DUST AND SAND CAN BE A PROBLEM IN SOME AREAS LATE THIS MORNING AND
AFTERNOON...ESPECIALLY IN THE LITTLE COLORADO RIVER VALLEY AND
CHINLE VALLEY. A WIND ADVISORY HAS BEEN ISSUED FOR PORTIONS OF
NORTHERN ARIZONA. FOR MORE DETAILS SEE PHXNPWFGZ. A RED FLAG
WARNING HAS BEEN ISSUED FOR PORTIONS OF YAVAPAI COUNTY...MAINLY
THE YAVAPAI COUNTY VALLEY LOCATIONS. FOR MORE DETAILS SEE
PHXRFWFGZ.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG SOUTHWEST WINDS ARE ANTICIPATED ONCE AGAIN BY SUNDAY
AFTERNOON AS ANOTHER VIGOROUS LOW PRESSURE SYSTEM IS FORECAST TO
DIVE SOUTHEASTWARD THROUGH COLORADO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Mar 26, 2:37 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
237 PM MST THU MAR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     NON-TSTM WND GST ST. JOHNS               34.51N 109.38W
03/26/2009  M50.00 MPH       APACHE             AZ   ASOS

0218 PM     NON-TSTM WND GST WINSLOW                 35.03N 110.71W
03/26/2009  M53.00 MPH       NAVAJO             AZ   ASOS

            WINSLOW ASOS GUST TO 53 KTS. BLOWING DUST WITH LOW
            VISIBILITY.

0229 PM     NON-TSTM WND GST 8 NW WINSLOW            35.11N 110.81W
03/26/2009  M58.00 MPH       COCONINO           AZ   TRAINED SPOTTER

            WIND GUSTS TO 58 MPH...BLOWING DUST...VISIBILITY 100
            YARDS.

&&

MARKS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 2:59 AM MSTRed Flag WarningFGZYavapai17 hr

Nearby

High Wind Warnings in Arizona, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.